×

Imposing inequality restrictions: Efficiency gains from economic theory. (English) Zbl 0981.91061

Summary: Econometricians may feel that imposing inequality restrictions improves statistical efficiency, but no real empirical evidence exists. The results of a Monte Carlo experiment show that imposing the curvature conditions on a system of demand equations improves the MSEs on estimated elasticities from 3 to 50% depending on the signal-to-noise ratio and the sample size.

MSC:

91B42 Consumer behavior, demand theory
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] DeJong, D.N; Whiteman, C.H, Reconsidering ‘trends and random walks in macroeconomic time series’, Journal of monetary economics, 28, 221-254, (1991)
[2] Fomby, T.B; Hill, R.C; Johnson, S.R, Advanced econometric methods, (1984), Springer-Verlag New York · Zbl 0599.62135
[3] Geweke, J, The secular and cyclical behavior of real GDP in 19 OECD countries, 1957-1983, Journal of business and economic statistics, 6, 479-486, (1988)
[4] Geweke, J, Antithetic acceleration of Monte Carlo integration in Bayesian inference, Journal of econometrics, 38, 73-89, (1988) · Zbl 0667.62079
[5] Geweke, J, Exact inference in the inequality constrained normal linear regression model, Journal of applied econometrics, 1, 127-141, (1986)
[6] Gill, P; Murray, E.W; Wright, M.H, Practical optimization, (1981), Academic Press New York
[7] Judge, G.G; Yancey, T.A, Sampling properties of an inequality restricted estimator, Economics letters, 7, 327-333, (1981)
[8] Poirier, D.J, A Bayesian view of nominal money and real output through a new classical macroeconomic window, Journal of business and economic statistics, 9, 125-148, (1991)
[9] Rothenberg, T.J, Efficient estimation with a priori information, () · Zbl 0134.36104
[10] Rothenberg, T.J; Stock, J.H, Inference in a nearly integrated autoregressive model with nonnormal innovations, Journal of econometrics, 80, 269-286, (1997) · Zbl 0888.62094
[11] Terrell, D, Incorporating monotonicity and concavity conditions in flexible functional forms, Journal of applied econometrics, 11, 179-194, (1996)
[12] Wright, J.H, Confidence intervals for univariate impulse responses with a near unit root, Journal of business and economic statistics, 18, 368-373, (2000)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.